Alert archive / Tennessee / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 90, NWS Huntsville, AL

July 3, 2015Franklin County, Tennessee

NWS Huntsville, AL issued this severe thunderstorm warning at Jul 3, 2015, 11:13 AM CDT for Franklin County, Tennessee. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 3, 2015, 11:13 AM CDT (16:13 UTC)
Expired
Jul 3, 2015, 11:45 AM CDT
In force
32 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Franklin County, TN

The radar

The Northeast Alabama radar (KHTX), 25 km from the middle of the area, began a volume at 16:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 4.2 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2015-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 492 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2015-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
492 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
689 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 10:11 AM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, Jul 3, 10:11 AM CDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1011 AM CDT FRI JUL 3 2015

.UPDATE...TO RAISE POP AND LOWER HIGH TEMPERATURES AND FOR FLASH
FLOOD WATCH.

&&

.DISCUSSION...
SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP AHEAD OF A WEAK FRONTAL
BOUNDARY THAT EXTENDS FROM CENTRAL KENTUCKY SOUTHWEST INTO NORTHERN
ARKANSAS. SOME OF THIS CONVECTION WAS ENHANCED EARLIER THIS MORNING
BY A 30-40 KT 850 MB JET STREAK OVER NORTHERN AL/GA. THIS ACTIVITY
BROUGHT A QUICK 2 TO 3 INCHES OF RAINFALL TO SOUTHERN
MADISON...SOUTHEASTERN LIMESTONE...AND FRANKLIN COUNTIES IN
TENNESSEE.

THIS ACTIVITY HAS SINCE PUSHED EAST OF THOSE LOCATIONS. HOWEVER...MORE
MODERATE RAIN WITH SCATTERED THUNDERSTORMS WILL CONTINUE TO MOVE EAST
THROUGHOUT THE DAY...AS THE FRONT TO OUR NORTH WILL MOVE LITTLE
BASED ON CURRENT AND PROGGED UPPER LEVEL WINDS. MODELS DO KEEP SOME
WIND ENERGY AROUND ALOFT (~ 30 KTS). HOWEVER...IF NO INSOLATION IS
REALIZED...WHICH LOOKS DOUBTFUL...STRONGER STORMS MAY ONLY BE CAPABLE
OF PRODUCING WINDS UP TO 40 MPH. THE BIGGER THREAT WILL BE A FLASH
FLOODING THREAT...AS ADDITIONAL RAINFALL FALLS OVER SATURATED GROUND.

THIS PATTERN IS NOT FORECAST TO CHANGE MUCH THROUGH SATURDAY
EVENING...THEREFORE A FLASH FLOOD WATCH HAS BEEN ISSUED THROUGH
SATURDAY EVENING.

LOWERED TEMPERATURES SIGNIFICANTLY DUE TO EXTENSIVE CLOUD COVER AND
RAINFALL EXPECTED TODAY.

KTW

&&

.AVIATION...
/ISSUED 657 AM CDT FRI JUL 3 2015/
FOR 12Z TAFS...RESTRICTED FLYING CONDS ARE PRETTY MUCH XPCTED FOR
MOST OF THE PERIOD...AS CLUSTERS OF SHRA/TSRA CONTINUE TO TRACK EWD
ACROSS THE REGION. REDUCED CIGS/VIS...OR PREDOM MVFR CONDS...ARE
POSSIBLE IN SOME OF THE HEAVIER SHRA/TSRA. SFC WINDS OUT OF THE SW
ARE ALSO XPCTED TO BE FAIRLY BREEZY AGAIN TODAY...AS WINDS INCREASE
TO NEAR 15KT WITH HIGHER GUSTS.

09

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH THROUGH SATURDAY EVENING FOR ALZ001>010-016.

TN...FLASH FLOOD WATCH THROUGH SATURDAY EVENING FOR TNZ076-096-097.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jul 3, 4:18 AM CDT, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
418 AM CDT FRI JUL 3 2015

ALZ001>010-016-TNZ076-096-097-041000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
418 AM CDT FRI JUL 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

CLUSTERS OF THUNDERSTORMS WILL CONTINUE TO TRACK EASTWARD ACROSS THE
CENTRAL TENNESSEE VALLEY TODAY AND TONIGHT. SOME STORMS MAY BE
STRONG TO MARGINALLY SEVERE IN NATURE...CAPABLE OF PRODUCING BRIEF
DAMAGING WIND GUSTS AND FREQUENT CLOUD TO GROUND LIGHTNING. LOCALLY
HEAVY RAINFALL MAY ALSO RESULT IN PONDING OF WATER ON ROADS AND MINOR
FLOODING OF LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

AN UNSETTLED WEATHER PATTERN IS EXPECTED TO CONTINUE THROUGH THE
FOURTH OF JULY HOLIDAY WEEKEND AND INTO EARLY NEXT WEEK...AS A
PERSISTENT NORTHWESTERLY UPPER FLOW PATTERN BRINGS MULTIPLE
DISTURBANCES ACROSS THE REGION. THIS WILL TRANSLATE INTO RELATIVELY
HIGH CHANCES OF THUNDERSTORMS FOR MUCH OF THE OUTLOOK PERIOD. THESE
THUNDERSTORMS WILL BE CAPABLE OF GUSTY WINDS AROUND 50 MPH...SMALL
HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING.

ADDITIONALLY...MULTIPLE ROUNDS OF HEAVY RAINFALL ARE EXPECTED...WITH
FORECAST ACCUMULATIONS NEAR 3 INCHES WITH LOCALLY HIGHER AMOUNTS
THROUGH SATURDAY. HEAVY RAIN MOVING OVER THE SAME GENERAL AREAS MAY
RESULT IN INSTANCES OF LOCALIZED FLASH FLOODING.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
POSSIBLE LATER TODAY AND TONIGHT.

In the hours before

Special weather statement, Jul 3, 7:24 AM CDT, 3 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
724 AM CDT FRI JUL 3 2015

ALZ016-031300-
CULLMAN AL-
724 AM CDT FRI JUL 3 2015

...SIGNIFICANT WEATHER ADVISORY FOR CULLMAN COUNTY UNTIL 800 AM
CDT...

AT 723 AM CDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NESMITH TO NEAR SMITH LAKE
TO NEAR CAMP MCDOWELL...AND MOVING EAST AT 55 MPH.

WIND GUSTS UP TO 45 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CULLMAN...HANCEVILLE...GOOD HOPE...HOLLY POND...DODGE CITY...
SARDIS...SMITH DAM...BALDWIN...VINEMONT AND BAILEYTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE PARENT THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3390 8710 3399 8715 3399 8711 3426 8711
      3425 8655 3417 8656 3412 8660 3408 8670
      3405 8668 3406 8671 3403 8670 3395 8679
      3396 8682 3393 8686 3394 8688 3392 8689
      3391 8692 3386 8694
TIME...MOT...LOC 1223Z 271DEG 51KT 3420 8711 3404 8714 3394 8733

KTW
Special weather statement, Jul 3, 7:33 AM CDT, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
733 AM CDT FRI JUL 3 2015

ALZ006>009-031300-
MARSHALL AL-MORGAN AL-MADISON AL-JACKSON AL-
733 AM CDT FRI JUL 3 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARSHALL...EAST
CENTRAL MORGAN...SOUTHERN MADISON AND WEST CENTRAL JACKSON COUNTIES
UNTIL 800 AM CDT...

AT 732 AM CDT...DOPPLER RADAR INDICATED A CLUSTER OF STRONG
THUNDERSTORMS NEAR MARSHALL SPACE FLIGHT CENTER...OR NEAR
HUNTSVILLE...MOVING EAST AT 40 MPH.

WINDS IN EXCESS OF 30 MPH AND VERY HEAVY RAINFALL WILL BE POSSIBLE
WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HUNTSVILLE...MADISON...REDSTONE ARSENAL...OWENS CROSS ROADS...
GRANT...GURLEY...WOODVILLE...UNIVERSITY OF ALABAMA IN HUNTSVILLE...
MARSHALL SPACE FLIGHT CENTER AND PAINT ROCK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE PARENT
THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3442 8626 3451 8674 3479 8670 3473 8624
TIME...MOT...LOC 1232Z 276DEG 34KT 3460 8662

15
Special weather statement, Jul 3, 8:03 AM CDT, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
803 AM CDT FRI JUL 3 2015

ALZ005>008-031345-
MARSHALL AL-MORGAN AL-MADISON AL-LIMESTONE AL-
803 AM CDT FRI JUL 3 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARSHALL...EAST
CENTRAL MORGAN...SOUTHERN MADISON AND SOUTHEASTERN LIMESTONE COUNTIES
UNTIL 845 AM CDT...

AT 801 AM CDT...DOPPLER RADAR INDICATED A CLUSTER OF STRONG
THUNDERSTORMS FROM EAST LIMESTONE TO NEAR HUNTSVILLE...MOVING
SOUTHEAST AT 30 MPH.

WINDS IN EXCESS OF 30 MPH AND VERY HEAVY RAINFALL WILL BE POSSIBLE
WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HUNTSVILLE...MADISON...ARAB...REDSTONE ARSENAL...OWENS CROSS ROADS...
GURLEY...TRIANA...MORGAN CITY...HUNTSVILLE INTERNATIONAL AIRPORT AND
UNIVERSITY OF ALABAMA IN HUNTSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE PARENT
THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3431 8654 3459 8692 3478 8687 3482 8683
      3470 8636 3463 8636 3461 8633 3460 8632
      3460 8619
TIME...MOT...LOC 1301Z 299DEG 27KT 3468 8674

15
Special weather statement, Jul 3, 10:57 AM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1057 AM CDT FRI JUL 3 2015

TNZ097-031630-
FRANKLIN TN-
1057 AM CDT FRI JUL 3 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FRANKLIN COUNTY UNTIL
1130 AM CDT...

AT 1055 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
ESTILL SPRINGS...OR 9 MILES NORTH OF WINCHESTER...MOVING EAST AT 30
MPH.

WIND GUSTS UP TO 40 MPH AND VERY HEAVY RAINFALL WILL BE POSSIBLE
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WINCHESTER...DECHERD...ESTILL SPRINGS...COWAN...MONTEAGLE...
SEWANEE...TIMS FORD LAKE...ST. ANDREWS...ALTO AND ARNOLD AFB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE PARENT THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

IF ON OR NEAR WOODS RESERVOIR OR TIMS FORD LAKE GET OUT OF THE WATER
AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN
STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO
SAFE SHELTER NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 3535 8608 3534 8603 3531 8600 3529 8592
      3522 8586 3512 8587 3522 8627 3534 8624
      3535 8622 3535 8616 3536 8616
TIME...MOT...LOC 1555Z 281DEG 24KT 3531 8616

15
Special weather statement, Jul 3, 11:04 AM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1104 AM CDT FRI JUL 3 2015

ALZ016-031645-
CULLMAN AL-
1104 AM CDT FRI JUL 3 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CULLMAN COUNTY UNTIL
1145 AM CDT...

AT 1103 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
SMITH DAM...OR 9 MILES SOUTHEAST OF ARLEY...MOVING EAST AT 30 MPH.

WINDS IN EXCESS OF 30 MPH AND VERY HEAVY RAINFALL WILL BE POSSIBLE
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HANCEVILLE...GOOD HOPE...DODGE CITY...SMITH DAM...GARDEN CITY...
COLONY...LOGAN...CRANE HILL...POWELLVILLE AND BREMEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE PARENT THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

IF ON OR NEAR SMOTH LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM.

&&

LAT...LON 3389 8701 3390 8710 3399 8715 3399 8711
      3416 8711 3409 8666 3408 8670 3405 8668
      3406 8671 3403 8670 3395 8679 3396 8682
      3393 8686 3394 8688 3392 8689 3391 8692
      3387 8692 3386 8696
TIME...MOT...LOC 1603Z 281DEG 24KT 3400 8707

15

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 2:51 AM CDTSpecial Weather StatementHUNFranklin, Lawrence54 min
Jul 3, 7:24 AM CDTSpecial Weather StatementHUNCullman36 min
Jul 3, 7:33 AM CDTSpecial Weather StatementHUNMadison27 min
Jul 3, 8:03 AM CDTSpecial Weather StatementHUNMadison42 min
Jul 3, 8:11 AM CDTFlash Flood WarningHUNLimestone, Madison109 min
Jul 3, 8:53 AM CDTFlash Flood WatchHUNColbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more45 hr
Jul 3, 11:04 AM CDTSpecial Weather StatementHUNCullman41 min
Jul 3, 10:57 AM CDTSpecial Weather StatementHUNFranklin33 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.